MAUDE Adverse Event Report: CAREFUSION MICROBORE BI-FUSE SET; SET, ADMINISTRATION, INTRAVASCULAR

CAREFUSION MICROBORE BI-FUSE SET; SET, ADMINISTRATION, INTRAVASCULAR
Model Number ME1001
Medical Device Problem Codes Break (1069); Fluid/Blood Leak (1250); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Blood Loss (2597)
Date of Event 08/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Although requested, the affected product has not been received.A follow up report will be submitted with investigation results should the devices be received for evaluation.
 
Event or Problem Description
The customer reported a generalized recurring product concern in which the male luer is unable to be disconnected and becomes stuck inside the valve or the female luer that it is connected to.The nursing staff have resorted to attempting to remove the tubing set from the patient while using hemostats only to have the male luer break off.In one patient example, the male luer was stuck inside the valve and broke cleanly off from the inside of the spin collar.The nurse could not remember what medication was infusing at the time, however, does recall that the patient lost a negligible amount of blood due to having to change out the entire set-up all the way down to the patient's iv hub.The patient did not require having a new iv site inserted due to the event.There was no report of patient harm.
 
Event or Problem Description
The customer reported a generalized recurring product concern in which the male luer is unable to be disconnected and becomes stuck inside the valve or the female luer that it is connected to.The nursing staff have resorted to attempting to remove the tubing set from the patient while using hemostats only to have the male luer break off.The customer further states that they do not use alcohol on the male luer when they connect the sets together.The nurse will prime the set with the fluid that will be delivered and then connect the syringe to the set and prime until the fluid exits at the male luer with the duct cap still attached., this is also done for dextrose as well.Before the nurse connects the male luer to an open female luer, the nurse will use a prefilled syringe to place saline into the female luer before connection to ensure that an air bubble is not introduced.In one patient example, the male luer was stuck inside the valve and broke cleanly off from the inside of the spin collar.The nurse could not remember what medication was infusing at the time, however, does recall that the patient lost a negligible amount of blood due to having to change out the entire set-up all the way down to the patient's iv hub.The patient did not require having a new iv site inserted due to the event.There was no report of patient harm.
 
Additional Manufacturer Narrative
The affected product has been received and the investigation is pending.A follow up report will be submitted once the failure investigation has been completed.
 
Additional Manufacturer Narrative
The customer¿s report that the bifuse (misreported by customer as trifuse) male luer was unable to be disconnected and became stuck inside the valve or female luer to which it was connected was confirmed.Visual inspection under magnification of the male luer tip¿s broken surface observed that the break was uneven and jagged with corresponding white stress marks.The nature of this break indicates an external application of force.Functional testing was not performed since visual inspection of the sample confirmed the customer¿s report.The root cause of the customer¿s report was the external application of force to the male luer tip.
 
Event or Problem Description
The customer reported a generalized recurring product concern in which the male luer is unable to be disconnected and became stuck or break inside the valve or the female luer connection site, requiring the nursing staff to use hemostats to remove the set.The customer further states that they do not use alcohol on the male luer when they connect the sets, and prime the set with the fluid or dextrose that will be delivered until the fluid exits at the male luer with the duct cap still attached, and the female luer is also primed with saline.In this example, the male luer was stuck inside the valve and broke cleanly off from the inside of the spin collar.The nurse could not remember what medication was infusing at the time, however, does recall that the patient lost a negligible amount of blood due to having to change out the entire set-up all the way down to the patient's iv hub.The iv was saved.There was no report of patient harm.

Brand Name
MICROBORE BI-FUSE SET
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
CAREFUSION
10020 pacific mesa blvd
san diego CA 92121 4386
MDR Report Key7920620
Report Number9616066-2018-01819
Device Sequence Number1346529
Product Code FPA
UDI-Device Identifier10885403235955
UDI-Public10885403235955
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K051499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberME1001
Device Catalogue NumberME1001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2018
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/28/2018
Supplement Report FDA Received Date10/16/2018
12/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYRINGE
Patient Age11 YR
Patient Weight52